Florida, 2015

Damaging Winds in Florida, July 12, 2015

July 12, 2015 · NWS JAX · 4 events in 2 counties and zones

A weak area of surface low pressure continued just north of the local area with a prevailing WSW steering flow focusing the highest afternoon and evening rain chances along the St. Johns River basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weak area of surface low pressure continued just north of the local area with a prevailing WSW steering flow focusing the highest afternoon and evening rain chances along the St. Johns River basin. An unstable low level airmass fueled a few strong to severe storms, one which popped across Putnam county causing extensive wind damage off of Browns Fish Camp Road near Crescent City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 12, 8:20 AM EST, 6 hours 15 minutes earlier.

Area forecast discussion, Jul 12, 8:20 AM EST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
920 AM EDT SUN JUL 12 2015

.UPDATE...EXPECT MORE ACTIVITY OVER NE FL THAN SE GA LATER TODAY
WITH WEAK SURFACE AND UPPER TROUGHS PUSHING S INTO N FL. LIGHT NW
LOW LEVEL WILL RESULT IN SEABREEZES MERGING NEAR HIGHWAY 301
CORRIDOR BY EARLY EVENING WITH CELL MOTION TO THE SOUTH. ISOLATED WET
MICROBURTS AGAIN POSSIBLE. HOT AND HUMID CONDITIONS PERSIST WITH
HEAT INDICES NEAR 105.

&&

.AVIATION...VFR CONDITIONS THIS MORNING WITH LIGHT SW WINDS.
SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP AS SEABREEZES MOVE
SLOWLY INLAND. HAVE VCTS 19Z-23Z FOR NOW AND WILL LIKELY UPDATE TO
TEMPO AS COVERAGE INCREASES BY LATE AFTERNOON.

&&

.MARINE...LIGHT SW WINDS WILL BECOME SE NEAR THE COAST WITH
SEABREEZE THIS AFTERNOON WITH SEAS 2 TO 4 FEET. ISOLATED
SHOWERS/THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING WITH
STORMS MORE NUMEROUS OVER LAND.

RIP CURRENTS: LOW RISK DUE TO OFFSHORE WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  98  74  98  75 /  20  10  30  20
SSI  92  78  91  78 /  20  20  30  30
JAX  96  76  96  76 /  30  20  40  30
SGJ  92  77  93  77 /  30  10  40  30
GNV  96  74  95  75 /  40  30  50  40
OCF  95  74  94  75 /  60  30  50  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

ZIBURA/COMBS
Hazardous weather outlook, Jul 12, 2:05 PM EST, 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
305 PM EDT SUN JUL 12 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-130845-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
305 PM EDT SUN JUL 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

MAX TEMPS WILL REACH THE MID TO UPPER 90S ACROSS INLAND AREAS WITH
HEAT INDICES OF 103-107 DEGREES THIS AFTERNOON.

SCATTERED AFTERNOON THUNDERSTORMS WILL DEVELOP WITH ISOLATED STRONG
TO SEVERE STORMS POSSIBLE. HIGHEST CHANCES WILL BE ACROSS NORTHEAST
FLORIDA...SOUTH OF A ST. AUGUSTINE TO GAINESVILLE LINE. STRONG GUSTY
WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING WILL BE THE
PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

HIGHS IN THE MID TO UPPER 90S WILL CONTINUE ON MONDAY AND TUESDAY WITH
HEAT INDEX VALUES AROUND 105 DEGREES.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED EACH
DAY WITH THE BEST CHANCES ACROSS INLAND AREAS. INTENSITY OF STORMS
WILL INCREASE THROUGH MID WEEK WITH ISOLATED TO SCATTERED STRONG/SEVERE
STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jul 12, 1:06 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
206 PM EDT SUN JUL 12 2015

FLZ040-121845-
MARION FL-
206 PM EDT SUN JUL 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION COUNTY UNTIL
245 PM EDT...

AT 205 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF LYNNE...MOVING SOUTH AT 5 MPH.

GUSTY WINDS OF 35 TO 50 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
JUNIPER SPRINGS...LYNNE...WEIRSDALE...MOSS BLUFF AND OCKLAWAHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2896 8198 2925 8197 2926 8171 2897 8169
TIME...MOT...LOC 1805Z 337DEG 6KT 2929 8186

ZIBURA
Special weather statement, Jul 12, 1:17 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
217 PM EDT SUN JUL 12 2015

FLZ040-121845-
MARION FL-
217 PM EDT SUN JUL 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION COUNTY UNTIL
245 PM EDT...

AT 216 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RAINBOW LAKES ESTATES...MOVING SOUTH AT AROUND 10 TO 15 MPH.

GUSTY WINDS OF 40 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
RAINBOW LAKES ESTATES AND DUNNELLON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2897 8232 2899 8235 2901 8239 2902 8240
      2902 8242 2905 8247 2905 8249 2904 8250
      2904 8253 2920 8253 2918 8232 2896 8230
      2896 8231
TIME...MOT...LOC 1816Z 011DEG 11KT 2911 8244

SHASHY
Special weather statement, Jul 12, 1:38 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
238 PM EDT SUN JUL 12 2015

FLZ038-121915-
FLAGLER FL-
238 PM EDT SUN JUL 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLAGLER COUNTY UNTIL 315
PM EDT...

AT 237 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BUNNELL...MOVING SOUTH AT NEAR 20 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
PALM COAST...BUNNELL AND ESPANOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

FREQUENT CLOUD TO GROUND LIGHTNING MAY ALSO OCCUR WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2927 8119 2929 8142 2940 8142 2940 8144
      2939 8145 2940 8147 2959 8142 2961 8129
TIME...MOT...LOC 1837Z 000DEG 23KT 2951 8135

SHASHY
Special weather statement, Jul 12, 1:46 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
246 PM EDT SUN JUL 12 2015

FLZ040-121915-
MARION FL-
246 PM EDT SUN JUL 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MARION COUNTY UNTIL
315 PM EDT...

AT 245 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
OCALA...MOVING SOUTH AT 10 MPH.

SMALL HAIL AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG
WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
OCALA...SILVER SPRINGS SHORES...LAKE WEIR...SANTOS AND BELLEVIEW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2925 8211 2921 8193 2901 8199 2908 8223
TIME...MOT...LOC 1845Z 021DEG 9KT 2918 8206

SHASHY
Special weather statement, Jul 12, 2:15 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
315 PM EDT SUN JUL 12 2015

FLZ037-121945-
PUTNAM FL-
315 PM EDT SUN JUL 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUTNAM COUNTY UNTIL
345 PM EDT...

AT 314 PM EDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
NEAR FRUITLAND...OR NEAR POMONA PARK...MOVING SOUTH AT 5 MPH.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.

LOCATIONS IMPACTED INCLUDE...
CRESCENT CITY...POMONA PARK...FRUITLAND...WELAKA...GEORGETOWN AND
LAKE COMO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2933 8166 2932 8168 2934 8168 2934 8166
      2937 8167 2937 8174 2943 8174 2943 8175
      2951 8172 2951 8152 2949 8152 2945 8149
      2940 8148 2939 8145 2938 8145
TIME...MOT...LOC 1914Z 016DEG 5KT 2942 8165

SHASHY

The radar

The Jacksonville radar (KJAX), 122 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Putnam

When
July 12, 2:35 PM EST
Where
Putnam County, 0.92 mi NE of Georgetown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
29.390, -81.640

A social media report and photo indicated wind damage to a porch near Georgetown. The time of damage was based on radar.

Thunderstorm Wind, Putnam

When
July 12, 2:40 PM EST
Where
Putnam County, 1.18 mi S of Fruitland to 1.33 mi S of Fruitland
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.403, -81.651

Widespread tree and structural damage was observed off of Browns Fish Camp Road to Jimmie Road in Crescent City. The most extensive damage was along Jimmie Road which included damage to a screened porch, with debris from the porch scattered across the neighborhood which caused damaged to other structures. Two power poles were damaged, one was snapped. The damage along Browns Fish Camp Road included wind damage to a boat house where roofing material was blown loose into a tree. EM reported straight line wind damage. Cost of damage was unknown.

Thunderstorm Wind, Putnam

When
July 12, 2:40 PM EST
Where
Putnam County, 1.23 mi N of Georgetown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
29.398, -81.652

Wind damage occurred to a roof and split a power pole near Sunset Drive.

Thunderstorm Wind, St. Johns

When
July 12, 5:10 PM EST
Where
St. Johns County, 2.76 mi ESE of Elwood
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.980, -81.510

A tree was blown down along State Road 16 near the intersection of County Road 16-A. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594174, 594175, 594177, 594176.